Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 76, NWS Caribou, ME

July 18, 2011Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2011, 2:42 AM EDT for Aroostook County, Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2011, 2:42 AM EDT (06:42 UTC)
Expired
Jul 18, 2011, 3:31 AM EDT
In force
49 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 24 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 6.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2011-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2011-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS51 KCAR 180642
SVRCAR
MEC003-180745-
/O.NEW.KCAR.SV.W.0076.110718T0642Z-110718T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
242 AM EDT MON JUL 18 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITY OF HOULTON...

* UNTIL 345 AM EDT

* AT 237 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SMYRNA MILLS...OR 13 MILES
  NORTHEAST OF PATTEN...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  HODGDON...DRY BROOK...SMYRNA MILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4601 6843 4619 6844 4626 6778 4614 6776
      4596 6777
TIME...MOT...LOC 0641Z 270DEG 28KT 4608 6817

$$

HEWITT
1 follow-up statement
563 
WWUS51 KCAR 180731
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
331 AM EDT MON JUL 18 2011

MEC003-180740-
/O.CAN.KCAR.SV.W.0076.000000T0000Z-110718T0745Z/
AROOSTOOK ME-
331 AM EDT MON JUL 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AROOSTOOK COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED INTO NEW 
BRUNSWICK AND WEAKENED.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4601 6843 4619 6844 4626 6778 4614 6776
      4596 6777
TIME...MOT...LOC 0730Z 270DEG 28KT 4608 6762

$$

HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:44 AM EDT, 58 minutes earlier.

Area forecast discussion, Jul 18, 1:44 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
144 AM EDT MON JUL 18 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION EARLY TODAY. HIGH PRESSURE BUILDS
IN TUESDAY INTO EARLY WEDNESDAY. ANOTHER COLD FRONT WILL ARRIVE IN
NORTHERN MAINE LATE WEDNESDAY.
&&

.NEAR TERM /THROUGH TODAY/...
HAVE UPDATED PROBABILITY OF PRECIPITATION AND WEATHER GRIDS TO
BETTER FIT TIMING OF ONGOING SYSTEMS.

HAVE INCLUDED ENHANCED WORDING ACROSS THE REGION THIS MORNING AS THERE
WILL BE THE POTENTIAL FOR GUSTY WINDS AND HAIL IN ANY THUNDERSTORMS.
PWATS ARE ALSO ON THE HIGH SIDE SO THERE WILL BE THE CHANCE FOR
SOME HEAVY RAINFALL AS WELL. THE COLD FRONT WILL CROSS THE REGION
DURING MONDAY. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ACROSS
DOWNEAST MAINE WHERE INSTABILITY WILL BE GREATER DUE TO THE LATER
FRONTAL PASSAGE. NOTED THAT SPC HAS NOW MOVED THE SLIGHT RISK AREA
ACROSS FAR SOUTHERN MAINE AND SOUTHERN NEW ENGLAND SO HAVE NOT
INCLUDED ANY ENHANCED WORDING. IMPROVING WEATHER WILL RETURN BY
LATE MONDAY AS THE FRONT MOVES EAST AND HIGHER PRESSURE BUILDS IN
FROM THE WEST.
&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
FAIR WEATHER WILL TAKE HOLD MONDAY NIGHT IN THE WAKE OF A COLD
FRONT WITH NORTHERLY WINDS USHERING IN A COOLER AND MORE
COMFORTABLE AIR MASS. HIGH PRESSURE WILL BUILD INTO THE REGION FOR
TUESDAY BRINGING PLENTY OF SUNSHINE ALONG WITH SEASONAL
TEMPERATURES AND LOW HUMIDITY LEVELS. THIS RIDGE WILL CREST OVER
THE FORECAST AREA TUESDAY NIGHT BEFORE SLIDING OFF THE EASTERN
SEABOARD THROUGH WEDNESDAY. AS A RETURN FLOW FROM THE SOUTHWEST
SETS UP THIS WILL BRING IN SOMEWHAT WARMER TEMPERATURES ALONG WITH
GRADUALLY INCREASING HUMIDITY LEVELS. THE NEXT COLD FRONT WILL
APPROACH FROM THE NORTH BY LATE WEDNESDAY BRINGING THE POTENTIAL
FOR SHOWERS AND THUNDERSTORMS MAINLY TO NORTHERN PARTS OF THE
ZONE.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE PERIOD WEDNESDAY NIGHT INTO FRIDAY WILL FEATURE SHORTWAVES
ROTATING AROUND AN UPPER LOW IN NORTHERN QUEBEC AND ALONG THE
NORTHERN EDGE OF A POWERFUL UPPER RIDGE IN THE MIDWESTERN US. THE
CONTRAST BETWEEN AIR MASSES WILL HELP FUEL
THUNDERSTORMS...POSSIBLY SEVERE WITH THESE SHORTWAVES. THE FIRST
SHORTWAVE ARRIVES WEDNESDAY NIGHT WITH THUNDERSTORMS FOR NORTHERN
MAINE. ALTHOUGH NWP IS OFFERING A WIDE VARIETY OF SOLNS FOR
THURSDAY...WILL GO WITH THE SCENARIO OF WEDNESDAY NIGHT'S FRONT
STALLING IN MAINE AND ANOTHER SHORTWAVE ARRIVING RAPIDLY WITH
ANOTHER ROUND OF THUNDERSTORMS THURSDAY AFTERNOON...MOSTLY IN
NORTHERN MAINE. UNDER THIS SCENARIO...A COLD FRONT DRAGS THROUGH
THE STATE DURING FRIDAY WITH THE THREAT OF THUNDERSTORMS MORE DOWN
EAST ON FRIDAY. THIS COLD FRONT IS EXPECTED TO USHER IN HIGH
PRESSURE AND COOLER TEMPS FOR NEXT WEEKEND.
&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
NEAR TERM: A COLD FRONT WILL PUSH ACROSS THE REGION MONDAY. VFR
IS EXPECTED AT THE NORTHERN TAF SITES BUT THERE MAY BE SOME
LINGERING TSTMS AND BRIEF MVFR CONDS AT KBGR/KBHB TERMINALS.

SHORT TERM: CONDITIONS WILL BE VFR FOR MONDAY NIGHT THROUGH MOST
OF WEDNESDAY. THUNDERSTORMS WITH TEMPO IFR CONDITIONS WEDNESDAY
NIGHT. THUNDERSTORMS WILL BE A FACTOR AGAIN THURSDAY AFTERNOON AND
EVENING...AND FRIDAY.
&&

.MARINE...
HAVE ADJUSTED WAVE HEIGHTS BASED ON SWAN/NAM. OBSERVED WAVE
HEIGHTS RUNNING 1 TO 2 FEET ABOVE MODEL GUIDANCE. EXPECT WAVES TO
INCREASE TO AROUND 5 FEET FOR SHORT TIME LATER THIS MORNING. WILL
HOLD OFF ON SCA FOR SEAS A CURRENT TIME SINCE HEIGHTS WILL BE
MARGINAL.

NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SCA LEVELS THROUGH MONDAY.
WINDS AND SEAS MAY BE LOCALLY HIGHER IN ANY TSTMS LAT TONIGHT AND
MONDAY.

SHORT TERM: WINDS AND SEAS WILL DIMINISH THROUGH MONDAY NIGHT AS A
COLD FRONT PUSHES SOUTH OF THE ZONE. FAIR WEATHER WILL PREDOMINATE
FOR TUESDAY RIGHT THROUGH MOST OF WEDNESDAY. POSSIBLE SCA WEDS
NIGHT AHEAD OF A COLD FRONT. SEAS MAY STAY ELEVATED AROUND 5 FEET
FROM WEDNESDAY EVENING INTO FRIDAY MORNING. SEA FOG IS A
POSSIBILITY THURSDAY NIGHT.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
Hazardous weather outlook, Jul 17, 3:34 PM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
334 PM EDT SUN JUL 17 2011

MEZ001>006-010-011-015>017-029>032-181945-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
334 PM EDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT
MAINLY ACROSS NORTHERN AND CENTRAL AREAS...IN ADVANCE OF A
COLD FRONT APPROACHING THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON MONDAY...ESPECIALLY ACROSS
DOWNEAST MAINE AS A COLD FRONT MOVES EAST DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-181945-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
334 PM EDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.